Categories
Effexor Prescription Medications withdrawal

erpps, I did it again

I’ve been feeling crappy all week. Tired, never quite alert, runny nose. Attention span of a gnat. Perpetual constipation is my normal state, but lately I’ve been going sometimes twice a day (which is considered normal, by the way, just isn’t my normal). I thought I was coming down with a cold. Figured I better quit eating stuff that’s been sitting in the refrigerator for more than two weeks. Fall is coming – maybe allergies are kicking in. Maybe my eyes are getting tired faster. I haven’t been sleeping well lately. Should probably get myself to an optometrist for an eye exam. Last time I went I was very close to needing bifocals.

I found some old disposable contact lenses of mine. The prescription is about three years out of date, but I figured for computer work they would be okay. I wore a pair on Thursday for the heck of it. I did fine with them until I went out for dinner. Once I left the house, I made myself seasick every time I turned my head or shifted my eye focus too fast. I even started to get carsick sitting in the back seat. I was fine once we settled in the restaurant and I got some food in me. Started to get queasy during the 5-minute ride home. Immediately took out my contacts when I got home and spent the rest of the evening semi-blind.

YESTERDAY scared the crap out of me.

As usual, I get up and put on the glasses that I usually wear for computer work. I’m tired, slightly foggy in the head, nothing unusual. I go to work on my medical transcription training. I start a timed typing test. I couldn’t make my fingers type the right letters. I’ve been touch-typing since I was a teen-ager. I knew I was making mistakes right and left. Oh, and that drives me NUTS! Finally gave up timed typing and went to a lesson. Just had to copy words and do matching exercises to learn jargon and slang. Couldn’t do it. Fingers would not cooperate. I develop a headache and start feeling nauseated. I must need new glasses for close work. I make a mental note to start saving for bifocals. I give up working on the computer. Even checking email was an arduous task.

The day wears on and the symptoms get worse. My head still hurts. I think it’s a caffeine headache, but coffee doesn’t help. My body feels weary. I figure I must get more sleep. I feel woozy, but not quite dizzy. I change my glasses, then give up wearing any corrective lenses. I still feel awful. I don’t want to throw up, but wish I could so the queasiness would go away. Eating doesn’t help. Tea doesn’t help. Water doesn’t help. I’m standing in the kitchen bent over the center island with my hands on my head trying to squeeze out the pain when I suddenly ask myself – when did you take your last Effexor dose? Dang it! I did it again!

I claw my way up the stairs to my Effexor bottle and take 75 mg. Six hours later, after a nap and some dinner, I’m feeling fine.

Categories
Prescription Medications

My heart flips …

Had a good half hour or so of heart palpitations today. That’s when you feel your heart “flutter” or, as in my case, do flip-flops, inside your chest. It was kinda scary. All I was doing was sitting at the computer working. I wasn’t stressed about anything. Checked my radial pulse and it seemed okay. I got myself something to eat, mainly to distract myself. The palpitations went away.

Iago de Otto asked how my withdrawal from treatment is going. It’s going. My last therapy appointment was in April. I have stopped taking Adderall XR in the morning. Since the end of May, I have dropped my daily dosage of Effexor XR from 112.5 mg to 75 mg. I am working on dropping the dose to 37.5 mg, then hopefully get off of it completely by mid-September. I am taking it very slowly with Effexor because I have heard so many horror stories about it’s withdrawal effects on the body.

I don’t know if the heart palpitations have anything to do with coming off of Effexor. It is much more likely that I’ve been drinking too much coffee to replace the Adderall.

I will do some research and write more detailed posts about drug withdrawal and therapy termination in future posts.

Categories
Medications Prescription Medications Self-development Therapy

A whole new life

Today will mark the beginning of a new chapter in the life of Psych Patient, MD.

I withdrew from therapy, and I am going to wean myself off of all of my medications.

I have also undergone a few of the most stressful life changes a person can endure.

This ought to be a roller coaster of a ride.

Please don’t try this at home.

Categories
Medications OTC Medications Prescription Medications

Why I don’t need cold medication

Last night I felt like crap. I was nauseated, so at first I thought it was my lack of cooking skills. Then came the headache, and finally a tickle at the back of my throat that told me for sure that I was about to come down with something. I popped a couple of Tylenol and went to bed early.

I didn’t sleep well. Woke up at 4 am all stopped up, and I couldn’t go back to sleep. I popped a couple more Tylenol, then bundled up and went to my bank ATM to make a deposit. It made perfect sense to me because I would have no trouble finding parking so early in the morning, and, lo and behold, I didn’t! Got back to the apartment, worked on the computer for an hour, then decided to go back to bed. Even though that was about the time that I usually take my psych meds, Effexor XR and Adderall XR, I opted not to take them then so I could sleep a little more.

I have too much to do today to spend the day in bed, so I finally took my meds. Guess what! My sinuses cleared!!

Now, I am not advocating using Effexor or Adderall as a sinus decongestant. One or both, however, did help clear my sinuses. If they work the same way that over-the-counter cold medication does to clear sinuses, then

  1. taking OTC cold medication on top of my meds will NOT help my cold
  2. whatever side effects that are associated with how the meds cleared my sinuses would be doubled if I took both my psych meds and OTC sinus decongestants

Most OTC sinus decongestants have mild stimulant properties. While stimulation can be fun, the side effects from drug-induced stimulation are not. When I was in college, I had a professor who missed a lecture which was uncharacteristic of him. The next day he explained that he was in the emergency room being evaluated for heart problems. His heart was fine. Apparently the three pots of coffee he had consumed during the previous 12 hours sent his heart into palpitations.

Moral of the story: Just because you don’t need a prescription for it, don’t make it safe.